Effects on the Integumentary System

The effects of cytotoxic drugs on the integumentary system include alopecia, photosensitivity, radiation enhancement and recall, and acral erythema. Hyperpigmentation of the skin and nail changes are also seen with the administration of some cytotoxic drugs.


Chemotherapy affects the rapidly growing hair follicle cells. The hair may become brittle and break off at the surface of the scalp, or it may simply fall out from the hair follicle. Hair loss or alopecia is individual. Some people may lose all their hair, while others may experience hair thinning. Loss of eyebrows, eyelashes, pubic hair and body hair is usually less severe because the growth is less active in these hair follicles than in the scalp. Hair loss depends on which drugs are given, drug doses, and the length of treatment. Hair loss is almost always temporary rather than permanent. Unlike some other side effects of chemotherapy, hair loss is not life threatening. However, it is often extremely distressing to cancer patients, as hair loss is often a visible, constant reminder of cancer with a severe negative impact on body image. Hair loss usually begins within 2 weeks after chemotherapy begins. After chemotherapy is completed, hair re-growth may take 3 to 5 months. When hair grows back, the color or texture may be different.

Chemotherapy associated hair loss is often distressing for many patients.

Management strategies for alopecia include:

a. Referring the patient to the American Cancer Society’s "Look Good/Feel Better" program.
b. Preparing the patient for possible hair loss and the time needed for re-growth.
c. Encouraging the patient to verbalize loss and to plan ways to deal with potential hair loss.
d. Advising the patient to avoid using scalp tourniquets or scalp hypothermia, as these procedures may provide sanctuary sites for tumor cells.
e. Implementing anticipatory interventions such as buying a wig and encouraging the patient to see a wig specialist to help with wig selection. Wigs are tax deductible and covered by insurance.
f. Instructing the patient regarding proper hair techniques, including using a mild shampoo, avoiding chemical hair treatments such as permanents or coloring, and avoiding using heated rollers and vigorous brushing.
g. Teaching the patient to "finger comb" the hair instead of brushing.

Patients with alopecia should avoid chemical hair treatments, such as permanents and hair coloring.


Photosensitivity is a skin reaction characterized by an exaggerated sunburn, accompanied by itching and stinging. Some cytotoxic drugs increase the risk of a painful photosensitivity reaction.

Management strategies for photosensitivity include:

a. Reviewing medications that are associated with photosensitivity.
b. Avoiding direct, indirect, and artificial sunlight.
c. Using protective sun blocks (SPF 30 or greater) applied at least 15-30 minutes before sun exposure.
d. Wearing protective clothing, wide-brimmed hats, and long-sleeved shirts when outside.

Radiation Enhancement and Recall

The synergistic effects of both radiation and chemotherapy on some body tissues, such as the skin, lung, heart, and gastrointestinal tract, can cause radiation enhancement and recall. Symptoms may include skin reddening, blistering, hyperpigmentation, edema, exfoliation and ulceration. Enhancement reactions may occur if chemotherapy is given within a week of radiation therapy. Recall reactions may happen within weeks or months to years after radiation.

Management strategies for radiation enhancement and recall include:

a. Considering longer intervals between chemotherapy administration and radiation therapy if possible.
b. Instructing the patient to report any skin changes.
c. Teaching the patient to avoid trauma or irritation to areas affected by radiation enhancement or recall.
d. Instructing the patient to wash the skin with mild soap using a soft cloth, to avoid vigorous rubbing of the skin, to use an electric razor for shaving, to apply sunscreen as appropriate, and to use mild detergents when laundering clothing.
e. Advising the patient to wear loose nonrestrictive clothing, and to avoid temperature extremes.
f. Instructing the patient not to use any skin care product not prescribed by his or her physician.

Acral erythema

Acral erythema, also know as hand-foot syndrome can occur with high doses of drugs such as cytarabine, methotrexate, 5-fluorouracil, hydroxyurea, capecitabine, and etoposide. Symptoms include burning, swelling, tingling and a rash (erythema) on the palms and fingers of the hands and the soles of the feet. The initial rash can progress to painful blistering of the affected areas.

Management strategies for acral erythema include:

a. Advising the patient to bathe the hands and feet frequently.
b. Giving pain medications as ordered.
c. Elevating the feet, using heel cushions if needed, and applying cold compresses and moisturizing lotions to the affected areas.